Lightning, Independence
- When
- March 8, 2:24 AM CST
- Where
- Independence County, 1.38 mi WNW of Charlotte
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.829, -91.452
Lightning set fire to an outbuilding.
A slow-moving cold front passed through Arkansas on the 8th, bringing showers and thunderstorms to most of the state. Locally heavy rain, small hail, and gusty winds occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A slow-moving cold front passed through Arkansas on the 8th, bringing showers and thunderstorms to most of the state. Locally heavy rain, small hail, and gusty winds occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 7, 9:22 PM CST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 922 PM CST WED MAR 7 2012 .UPDATE... UPDATED THE FORECAST TO ACCOUNT FOR TEMPERATURE AND DEWPOINT TRENDS. TEMPERATURES ARE FALLING AT A SLOWER PACE THAN ANTICIPATED WHILE MOISTURE WAS NOT RISING AS FAST AS ORIGINALLY ANTICIPATED. THE CLOUD COVER LIMITING RADIATIONAL COOLING WILL ONLY INCREASE IN THE COMING HOURS AS THE COLD FRONT CURRENTLY LOCATED OVER CENTRAL OKLAHOMA AND SOUTHEASTERN KANSAS APPROACHES. REGIONAL MOSAIC RADAR SHOWS SHOWERS DEVELOPING OVER EAST TEXAS AS WELL AS SHOWERS FORMING ALONG THE LINE OF THE FRONT IN KANSAS AND NORTHERN OKLAHOMA. HAVE LOWERED POPS PRIOR TO MIDNIGHT AS VERY LITTLE PRECIPITATION HAS DEVELOPED ALONG THE FRONT THUS FAR. HOWEVER...POPS FOR TOMORROW MORNING WERE TWEAKED SLIGHTLY TO ACCOUNT FOR THE FRONTAL TIMING. OTHER THAN THE AFOREMENTIONED SLIGHT TWEAKS TO THE FORECAST...EVERYTHING APPEARS TO BE IN GOOD SHAPE. && .PREV DISCUSSION... /ISSUED 557 PM CST WED MAR 7 2012/ AVIATION... SATELLITE IMAGES SHOW A LARGE AREA OF CLOUDS OVER ARKANSAS THIS AFTERNOON. CLOUDS WILL CONTINUE AS MOISTURE STREAMS NORTH FROM THE GULF OF MEXICO AHEAD OF A COLD FRONT WHICH IS FROM NORTH MISSOURI THROUGH KANSAS INTO OKLAHOMA. THE FRONT WILL MOVE INTO NORTHWEST ARKANSAS LATE TONIGHT. CEILINGS WILL LOWER WITH MVFR CONDITIONS DEVELOPING. CHANCES OF SHOWERS WILL INCREASE THROUGH THE NIGHT AND BECOME LIKELY FOR MUCH OF THURSDAY. INCLUDED THUNDER FOR MOST CENTRAL AND SOUTH SECTIONS DURING THURSDAY AFTERNOON...AND SOME IFR CONDITIONS. PREV DISCUSSION... /ISSUED 306 PM CST WED MAR 7 2012/ SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT A COLD FRONT WILL SLIDE INTO ARKANSAS FROM THE NORTH LATER TONIGHT/THURSDAY. SHOWERS/THUNDERSTORMS WILL BECOME WIDESPREAD AROUND THE FRONT...ESPECIALLY ALONG AND NORTH OF THE FRONT. RAIN WILL BE HEAVY AT TIMES...MAINLY ON THURSDAY. ONE TO THREE INCH RAINFALL AMOUNTS WILL BE COMMON...WITH LOCALLY OVER FOUR INCHES. THE FRONT WILL SAG TO THE SOUTH OF THE REGION THURSDAY NIGHT AND WILL STALL ALONG THE GULF COAST. RAIN WILL CONTINUE IN CENTRAL/SOUTHERN SECTIONS OF THE STATE. ANOTHER INCH OR TWO OF RAIN COULD FALL BEFORE PRECIPITATION TAPERS OFF FRIDAY MORNING. MUCH OF ARKANSAS HAS NOT HAD SIGNIFICANT RAINFALL FOR TWO TO THREE WEEKS DATING BACK TO MID-FEBRUARY. MUCH OF THE RAIN THROUGH THURSDAY NIGHT WILL SATURATE THE SOIL...BUT RUNOFF SHOULD NOT BE ENOUGH IN MOST AREAS TO CAUSE WIDESPREAD FLOOD PROBLEMS. GIVEN THIS...DID NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. THERE WILL BE A LULL FRIDAY/FRIDAY EVENING BEFORE A STORM SYSTEM ALOFT APPROACHES FROM THE SOUTHERN PLAINS. THE SYSTEM WILL INTERACT WITH THE STALLED FRONT TO BRING ANOTHER ROUND OF SHOWERS/ISOLATED THUNDERSTORMS THIS WEEKEND. THERE IS SOME QUESTION AS TO HOW MUCH MOISTURE WILL RETURN AS THE SYSTEM NEARS. IF MOISTURE IS SIGNIFICANT...MAY NEED A WATCH SATURDAY/SUNDAY AS RUNOFF WILL OCCUR MORE READILY. LONG TERM...SUNDAY THROUGH WEDNESDAY AS UPPER LOW SLOWLY MOVES NORTHEAST...SOUTHWEST FLOW WILL KEEP PERIOD OF RAINFALL ACROSS THE STATE SUNDAY AND SUNDAY NIGHT. MODELS ARE INDICATING SPLIT UPPER LOWS...WITH THE SECOND UPPER LOW MOVING ACROSS THE REGION MONDAY. WHILE THIS IS POSSIBLE...WILL WAIT AND SEE IF THE LOWS CONGEAL INTO ONE AND SLOW THE SYSTEM EVEN MORE. HAVE HELD ON TO RAINFALL THROUGH MONDAY NIGHT...AND WILL CONTINUE TO MONITOR MODELS FOR AN END TO THE LONG PERIOD OF RAINFALL. TEMPERATURES WILL BE NEAR NORMAL SUNDAY AND MONDAY...DUE TO RAINFALL AND CLOUD COVER...WITH READINGS CLIMBING FOR THE END OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 62 65 41 56 / 40 90 80 10 CAMDEN AR 65 77 50 59 / 40 80 90 40 HARRISON AR 53 57 38 54 / 60 90 60 10 HOT SPRINGS AR 63 75 46 58 / 50 90 90 20 LITTLE ROCK AR 64 72 46 58 / 40 90 90 20 MONTICELLO AR 64 77 51 60 / 30 80 90 40 MOUNT IDA AR 64 73 45 57 / 50 90 90 20 MOUNTAIN HOME AR 56 60 38 55 / 50 90 60 10 NEWPORT AR 62 67 42 57 / 40 90 80 10 PINE BLUFF AR 64 78 50 59 / 40 80 90 30 RUSSELLVILLE AR 60 67 42 55 / 50 90 80 10 SEARCY AR 62 66 44 57 / 40 90 90 20 STUTTGART AR 63 71 47 59 / 40 90 90 20 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 227
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST WED MAR 7 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CST WED MAR 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT LIGHT RAIN AND POSSIBLY A FEW RUMBLES OF THUNDER MAY BEGIN TO WORK INTO ARKANSAS FROM THE WEST LATE TONIGHT...BUT HEAVY RAIN OR SEVERE WEATHER ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL PUSH INTO ARKANSAS ON THURSDAY AND THEN MEANDER AROUND THE STATE THROUGH THE WEEKEND. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY THURSDAY INTO THURSDAY NIGHT. THE FLOOD THREAT WITH THIS FIRST WAVE WILL BE MITIGATED SOME BY THE RECENT DRY CONDITIONS BUT LOCALIZED FLOODING OR FLASH FLOODING WILL BE POSSIBLE. MANY LOCATIONS...ESPECIALLY SOUTH OF INTERSTATE 40... SHOULD SEE RAINFALL TOTALS FROM 2 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THERE IS A SLIGHT RISK SOME OF THE STORMS COULD BECOME STRONG TO POSSIBLY SEVERE...ESPECIALLY THURSDAY AFTERNOON AND EVENING. DAMAGING WINDS WOULD BE THE MAIN THREAT IN ANY STORMS...THOUGH LARGE HAIL CANNOT BE RULED OUT. THE NEXT THREAT FOR HEAVY RAIN WILL COME ON SATURDAY NIGHT AND SUNDAY. GIVEN THE ALREADY SATURATED GROUND AND POSSIBILITY OF ANOTHER 2 TO 4 INCHES OF RAIN...FLOODING IS A CONCERN THIS WEEKEND. AT THIS TIME...THE GREATEST THREAT FOR HEAVY RAIN AND FLOODING LOOKS TO BE SATURDAY NIGHT AND SUNDAY...WITH THE SOUTHERN TWO THIRDS OF ARKANSAS THE MOST LIKELY LOCATION FOR THE HEAVIEST RAINS. SOME UNCERTAINTY DOES STILL EXIST WITH THE DETAILS OF THIS FORECAST. SMALL VARIATIONS IN THE LOCATIONS OF FRONTS AND OTHER FEATURES CAN RESULT IN LARGE IMPACTS ON WHICH AREAS SEE THE MOST SIGNIFICANT RAINFALL AND HOW MUCH PRECIPITATION OCCURS. THIS SYSTEM WILL CONTINUE TO BE MONITORED CLOSELY AND PERSONS ARE ADVISED TO STAY ABREAST OF THE LATEST FORECASTS AS THE EVENT NEARS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 63
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1244 AM CST THU MAR 8 2012 ARZ022-023-031-032-038-080725- CONWAY AR-FAULKNER AR-POPE AR-VAN BUREN AR-YELL AR- 1244 AM CST THU MAR 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YELL...SOUTHWESTERN VAN BUREN...SOUTHERN POPE...NORTHERN FAULKNER AND CONWAY COUNTIES UNTIL 130 AM CST... AT 1238 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 2 MILES NORTH OF OLD NEELY...OR 7 MILES SOUTH OF RUSSELLVILLE...MOVING NORTHEAST AT 60 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RUSSELLVILLE... WHIPPLE... TWIN GROVES... TARAL... ST. VINCENT... SPRINGFIELD... SOLGOHACHIA... POTTSVILLE... PETIT JEAN MTN... MIDDLETON... MALLET TOWN... LANTY... LAKE ATKINS... JERUSALEM... HECTOR... HATTIEVILLE... HAPPY BEND... GUY... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 80 AND 105. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3533 9231 3507 9311 3521 9328 3572 9277 TIME...MOT...LOC 0642Z 229DEG 50KT 3522 9305 BJS
The Little Rock radar (KLZK), 133 km away, was scanning. The volume nearest the first event began at 08:24 UTC.
4 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning set fire to an outbuilding.
Lightning struck a large oak tree, traveled through the ground, blew up the gas meter, and set the historic Mayflower House on fire. The house had been divided up into apartments.
Lightning set fire to a house near Bethesda.
Lightning set fire to a shop/garage structure.
Trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359937, 359933, 359935, 359934, 359938.